Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 110, NWS Lubbock, TX

May 17, 2021Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2021, 7:46 PM CDT for Lynn County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 7:46 PM CDT (00:46 UTC)
Expired
May 17, 2021, 8:45 PM CDT
In force
59 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 61 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:04 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS54 KLUB 180046
SVRLUB
TXC305-180145-
/O.NEW.KLUB.SV.W.0110.210518T0046Z-210518T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
746 PM CDT Mon May 17 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Lynn County in northwestern Texas...

* Until 845 PM CDT.

* At 746 PM CDT, a severe thunderstorm was located near New Moore, or
  14 miles southwest of Tahoka, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Tahoka, O'donnell, Grassland and New Moore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3318 10208 3327 10156 3296 10156 3296 10208
TIME...MOT...LOC 0046Z 272DEG 20KT 3307 10203 

HAIL...1.75IN
WIND...60MPH
 
$$

SINCAVAGE
2 follow-up statements
849 
WWUS54 KLUB 180117
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
817 PM CDT Mon May 17 2021

TXC305-180145-
/O.CON.KLUB.SV.W.0110.000000T0000Z-210518T0145Z/
Lynn TX-
817 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN LYNN COUNTY...

At 817 PM CDT, a severe thunderstorm was located 6 miles north of
O'donnell, or 7 miles south of Tahoka, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Tahoka, O'donnell and Grassland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3319 10200 3327 10156 3296 10156 3296 10198
TIME...MOT...LOC 0117Z 272DEG 20KT 3306 10182 

HAIL...1.75IN
WIND...60MPH
 
$$

SINCAVAGE
994 
WWUS54 KLUB 180128
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
828 PM CDT Mon May 17 2021

TXC305-180145-
/O.CON.KLUB.SV.W.0110.000000T0000Z-210518T0145Z/
Lynn TX-
828 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN LYNN COUNTY...

At 828 PM CDT, a severe thunderstorm was located 7 miles southeast of
Tahoka, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Tahoka, O'donnell and Grassland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3320 10192 3327 10156 3296 10156 3296 10191
TIME...MOT...LOC 0128Z 272DEG 20KT 3306 10174 

HAIL...1.75IN
WIND...60MPH
 
$$

SINCAVAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:54 PM CDT, 52 minutes earlier.

Area forecast discussion, May 17, 6:54 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
654 PM CDT Mon May 17 2021

.AVIATION...
Scattered strong thunderstorms, with isolated rotating supercell
thunderstorms, were affecting areas just west of both KLBB and
KPVW early this evening. These storms will pass near or over both
airports over the next several hours and have potential to produce
significant weather including high wind gusts, large hail, and
perhaps nearby tornadoes. Also, intense rain cores may lower
visibilities significantly. Storms were a little further west
still of KCDS but likewise will be impacting KCDS more in coming
hours as well. Storms should move east of both KLBB and KPVW by
late evening and give a break with mostly VFR expected, while
storms likely to continue near or at KCDS well into the night and
likely into early morning Tuesday. Another impulse will bring
increasing thunderstorm chances once more to both KLBB and KPVW
near or just before daybreak Tuesday continuing through the
morning hours. Meantime, low clouds likely to reform later tonight
with largest impact probably KCDS though could be offset by nearby
storms. RADAR will change considerably and likely will not
represent departure conditions. Be advised that Tornado Watch and
a Flash Flood Watch are in effect until midnight tonight. RMcQueen

&&

.PREV DISCUSSION... /issued 236 PM CDT Mon May 17 2021/

SHORT TERM...
Relatively cool and somewhat surprisingly dry airmass (with dewpoints
dropping into the upper 40s) much of the day so far, following the
early morning outflows. By mid afternoon, however, we were seeing
rapid recovery of higher dewpoints and gradually warmer temperatures
as a surface low pressure center was deepening over eastern New
Mexico. Anticipation is the surface low will shift into southeast
New Mexico and increase the moist, low level inflow across our area
in advance of the strong upper level low pressure system over
eastern Arizona. Solutions consistent breaking out scattered strong
or severe thunderstorms by 4 or 5 pm near the New Mexico-Texas
border with storms moving to the east. Combination of instability
and shear support rapidly rotation supercells and a valid tornado
threat, so a Tornado Watch will be in effect this evening at least
areas on the Caprock if not all areas. We also issued a Flash Flood
Watch this evening the entire area over concern for slower moving
right-splitting supercells. Forecast hodographs exhibit straight-
lines initially late this afternoon and early evening, favoring
splitting storms, before stronger flow leads to a more coalesced
system into the eastern part of the area later this evening.

Another impulse appears will stream across the area later tonight.
So following a break in activity on the Caprock later this evening,
we expect a renewal of storm chances early Tuesday mainly from the
southern South Plains to the Rolling Plains. But rain coverage from
this next impulse remains uncertain and largely dependent on the
early evening storms. None-the-less, slightly cooler and moist low
level conditions likely to blanket the area again early Tuesday
after this next impulse departs to the east.

Focus Tuesday afternoon once again will likely turn west to to the
dryline, which probably will be in eastern New Mexico once again.
The large upper level storm system still will be just west of the
area. We retained a chance mention for storms much of the area
Tuesday afternoon, but perhaps better chances will be later Tuesday
or Tuesday night; see discussion below. RMcQueen

LONG TERM...
The upper level closed low currently to our west, helping to drive
recent severe convection will begin to lift north out of northeast
New Mexico tomorrow night into early Wednesday morning. As the low
evolves into an open wave, a sharp trough will linger over our
general longitude with high pressure amplifying across eastern
CONUS. The lingering trough and surface pressure falls in eastern
New Mexico will keep chances of scattered showers and thunderstorms
in the forecast late Tuesday night and Wednesday, along and east
of a dryline currently progged to position in vicinity of the I27
corridor. The SPC currently has most of our area in a Day 3
Marginal for more severe storms on Wednesday. The upper level low
turned open wave and associated trough will get absorbed by the
polar jet back into the next Pacific low over NOCAL Thursday, as
the broad ridging across the east serves to block eastern
progression. There will be a break in convective activity on
Thursday as the upper trough gets absorbed, followed by deep
boundary layer Gulf moisture return beginning early Friday as the
blocking ridge expands west. The expected moisture return and
westward expansion of the ridge coupled with the deepening of the
next Pacific Low to our west may lead to another round of severe
weather over multiple days next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for TXZ021>044.

&&

99/99/05
Hazardous weather outlook, May 17, 11:51 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Mon May 17 2021

TXZ021>044-181700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a moderate risk of severe thunderstorms for the South
Plains and Rolling Plains this afternoon into tonight, with an
enhanced risk of severe weather for the southern Texas Panhandle.

Isolated to scattered supercell thunderstorms are expected to
develop near a dryline across the southwest Texas Panhandle and
western and central South Plains this afternoon. These storms will
become more enhanced where the dryline intersects an east-west
boundary crossing the southern and central South Plains and southern
Rolling Plains. These storms will quickly become severe and be
capable of producing baseball size hail, wind gusts to 75 mph,
torrential rainfall and tornadoes. This activity will move eastward
through the evening, likely growing into a larger complex of
thunderstorms as it moves off the Caprock. A hail, wind and heavy
rain threat will continue with the complex of thunderstorm through
the evening as well as still a risk for a few tornadoes.

Another round of severe thunderstorms capable of generating golf
ball size hail, wind gusts to 65 mph and intense rainfall and flash
flooding may develop over the southern South Plains and the Rolling
Plains late tonight, after midnight, and persist into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More opportunities for thunderstorms will exist late Tuesday,
Wednesday and then again from Friday into next weekend. Some of
these storms could be strong to severe and produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Local storm report, May 17, 7:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
708 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             N NEEDMORE              34.03N 102.74W
05/17/2021  M2.00 INCH       BAILEY             TX   STORM CHASER

&&

EVENT NUMBER LUB2100313

KENDRICK
Local storm report, May 17, 7:10 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             6 SW LEVELLAND          33.52N 102.44W
05/17/2021  E1.25 INCH       HOCKLEY            TX   STORM CHASER

&&

EVENT NUMBER LUB2100314

KENDRICK
Local storm report, May 17, 7:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
717 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             6 SSE LEVELLAND         33.50N 102.32W
05/17/2021  E1.75 INCH       HOCKLEY            TX   SOCIAL MEDIA

            PHOTO VIA TWITTER. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LUB2100315

DWK
Local storm report, May 17, 7:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     2 NE DIMMITT            34.57N 102.29W
05/17/2021  M71 MPH          CASTRO             TX   MESONET

            WEST TEXAS MESONET

&&

EVENT NUMBER LUB2100316

KENDRICK
Local storm report, May 17, 7:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             5 SW SMYER              33.54N 102.22W
05/17/2021  M2.50 INCH       HOCKLEY            TX   STORM CHASER

&&

EVENT NUMBER LUB2100317

KENDRICK
Local storm report, May 17, 7:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
744 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             4 NNW SUDAN             34.12N 102.55W
05/17/2021  E1.00 INCH       LAMB               TX   STORM CHASER

&&

EVENT NUMBER LUB2100318

KENDRICK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:01 PM CDTTornado WarningLUBKing, Stonewall26 min
May 17, 7:08 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall67 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn46 min
May 17, 7:29 PM CDTSevere Thunderstorm WarningLUBStonewall22 min
May 17, 7:36 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock54 min
May 17, 7:37 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley53 min
May 17, 7:38 PM CDTAreal Flood AdvisoryLUBLubbock, Lynn79 min
May 17, 7:40 PM CDTTornado WarningLUBHockley, Lubbock50 min
May 17, 7:41 PM CDTSevere Thunderstorm WarningLUBSwisher49 min
May 17, 7:50 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb55 min
May 17, 7:56 PM CDTSevere Thunderstorm WarningLUBGarza49 min
May 17, 7:57 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall63 min
May 17, 8:02 PM CDTSevere Thunderstorm WarningLUBLynn12 min
May 17, 8:07 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall53 min
May 17, 8:15 PM CDTSevere Thunderstorm WarningLUBGarza, Kent23 min
May 17, 8:21 PM CDTAreal Flood AdvisoryLUBLynn54 min
May 17, 8:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Hall35 min
May 17, 8:28 PM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Floyd, Hale, Lamb, Swisher62 min
May 17, 8:28 PM CDTTornado WarningLUBLubbock32 min
May 17, 8:37 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Garza, Hale53 min
May 17, 8:39 PM CDTSevere Thunderstorm WarningLUBLynn36 min
May 17, 8:48 PM CDTAreal Flood AdvisoryLUBBriscoe, Hale, Hall, Swisher117 min
May 17, 8:51 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock39 min
May 17, 9:06 PM CDTSevere Thunderstorm WarningLUBHall28 min
May 17, 9:11 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn30 min
May 17, 9:18 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall42 min
May 17, 9:30 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley41 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Hall, Motley26 min
May 17, 9:49 PM CDTSpecial Weather StatementLUBGarza26 min
May 17, 10:13 PM CDTSpecial Weather StatementLUBCottle, Motley32 min
May 17, 10:19 PM CDTSpecial Weather StatementLUBChildress, Hall26 min
May 17, 10:46 PM CDTSevere Thunderstorm WarningLUBChildress29 min
May 18, 4:48 PM CDTSpecial Weather StatementLUBCochran42 min
May 18, 5:46 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.